Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-662-8079 Email We'll Call You: Contact Us
Withdrawal.org / Benzodiazepine Withdrawal / Benzodiazepine Withdrawal Signs and Symptoms

Benzodiazepine Withdrawal Signs and Symptoms

Call 800-662-8079 to speak with an addiction treatment counselor.
PalmPartners.com

Benzodiazepines are a class of drugs such as Xanax and valium that have a medium potential for abuse and misuse. Most are classified as Schedule III drugs according to the DEA. When taken for muscle spasms, anxiety and panic disorder, these medications can be very useful. Sadly, they are addictive and can lead to subsequent benzo withdrawal when a user attempts to abruptly quit or scale back his or her dose.

Benzodiazepine withdrawal symptoms can be fatal if left untreated. Seizures, coma and other serious complications may occur without notice. This is why we recommend that anyone that has been taking benzos such as valium for a period of more than 4 weeks seek medical attention if trying to quit. Our helpline is available 24 hours a day, 7 days a week to help you get sober—just give us a call at 800-662-8079 and we’ll guide the way to your recovery.

Symptoms of Benzo Withdrawal

When you quit taking valium or Xanax or any benzodiazepine medication after prolonged use you are at risk of a wide range of withdrawal symptoms. Individuals that have taken higher doses or who have been using the drug with other substances such as alcohol are at an increased risk of withdrawal that could be dangerous.

Many factors can contribute to your symptoms of withdrawal. Additionally, you may experience strong symptoms of benzodiazepine withdrawal if:

  • You have been using for many years.
  • You take a large dose of medication.
  • You frequently take medication.
  • You take medication without a prescription.
  • You take medication with other drugs or with alcohol.
  • You have quit before and are going through withdrawal a second, third or more time.
  • You are struggling with dual diagnosis including mental health or physical health disorders.

The most common symptoms of benzo withdrawal include:

Benzodiazepine Withdrawal Signs

Nausea and irritability are common benzodiazepine withdrawal symptoms.

  • Headaches and muscle aches
  • Nausea and vomiting
  • Upset stomach and diarrhea
  • Tension and irritability
  • Restlessness and insomnia
  • Dizziness and instability
  • Poor concentration
  • Memory loss
  • Buzzing or ringing in the ears
  • Rapid heartbeat
  • Changes in heart rhythm

Serious Complications of Benzodiazepine Withdrawal

Many instances of benzodiazepine withdrawal have resulted in serious, life-threatening complications. Seizures, specifically grand mal seizures, are potential when a benzodiazepine is abruptly eliminated from daily use. A symptom, such as a seizure, can arise very quickly and without notice. This is why we recommend that you seek immediate medical attention BEFORE you decide to quit taking a benzodiazepine whether it has been prescribed or you are taking it due to an addiction.

Our helpline is available 24 hours a day, 7 days a week to help you. BEFORE you quit taking a benzo, or if you have recently decided to quit, call 800-662-8079 so that we can help you get the medical and professional care necessary to ensure your safety.

Psychological and Social Symptoms of Benzodiazepine Withdrawal

Often times, psychological symptoms of withdrawal are not seen by the outsider—but they are felt deeply by the user. These symptoms are VERY common for those who are in withdrawal from benzos such as valium, Xanax or other prescription medications used to treat anxiety. The most common psychological effects of benzodiazepine withdrawal include:

  • Anxiety
  • Depression
  • Paranoia
  • Psychosis
  • Delirium or being confused
  • Delusions
  • Hallucinations
  • Out of body thoughts or experiences

If you are experiencing any of these symptoms, or if you’re experiencing cravings or other side effects of withdrawal, you should talk to a professional. Help is available to you—all you have to do is call 800-662-8079.

How Long Does Benzodiazepine Withdrawal Last?

As previously stated, the severity of your withdrawal will be largely contingent upon the amount of time you’ve been using, your individual health and various other factors. This is also true for the amount of time that it will take to fully detox from the drug. Benzodiazepine withdrawal consists of two very distinct phases: the acute phase and the protracted or post-acute phase.

Acute withdrawal can last anywhere from a week to a month. Symptoms are most intense during this time and you are at the greatest risk for serious side effects such as seizures during acute benzodiazepine withdrawal. Specifically during the first 7-14 days your risk of seizures is greatest.

Protracted or post-acute withdrawal can last months. In some cases, the symptoms of post-acute withdrawal may last a year or more. During this phase, symptoms are much less intense, but anxiety, depression and other side effects such as cravings can persist.

Here’s what the average benzodiazepine withdrawal timeline looks like:

  • The user quits and begins to feel symptoms of withdrawal during the first 24-72 hours. Symptoms can include nausea, loss of appetite, difficulty sleeping and changes in heart rhythm.
  • Within the first week to 10 days following the last dose the user will feel a rise and peak in symptoms of withdrawal. During this time seizures are most likely.
  • By two weeks following the last dose the user may experience a secondary round of symptoms. These are called rebound withdrawal symptoms because the user may have started to feel better for a few days and then feels very sick again. Sensitivity to light and sound may become evident at this point.
  • A month after the last dose the user may feel somewhat normal but cravings and triggers are likely to occur.

The Top 10 Benzodiazepine Rehab Centers

Treatment Options for Benzodiazepine Withdrawal

If you or someone you love is addicted to a benzodiazepine and needs help, call our helpline at 800-662-8079 to speak with a caring treatment advisor. You have many options for treatment to choose from including:

  • Tapering under the control of a doctor.
  • Seeking the help of a medically controlled detox facility.
  • Seeking the help of an inpatient rehab center that also provides medically monitored detox.
  • Seeking the help of an outpatient rehab center that can provide access to medical detox.

The primary link between all of these options shows that you should seek medical help if you are detoxing from a benzo. This is because symptoms of withdrawal that are dangerous, such as seizures and the potential for coma, can arise without notice.

Tapering is usually done to ensure your safety and to minimize the risk of seizures during benzodiazepine withdrawal. This process involves gradually reducing the dose over a period of days or weeks to reduce the impact of immediate medical removal from the body.

We can explain all of these treatment options to you and help you make an informed choice. Just call our helpline toll-free at 800-662-8079 for help.

Pin It on Pinterest

Shares
Share This